ANTIDEPRESSANTS AND AKATHISIA
Antidepressants can cause a medical condition called akathisia or hyperkinesia. Both can best be described as severe agitation, sometimes accompanied by motor restlessness (inability to sit still, feeling the need to pace, etc.). This can be an extremely distressing experience and can lead directly to mental confusion and suicidality. If you experience this condition, it is very important to tell your doctor immediately. It can be relieved by stopping the drug or your doctor may prescribe a general sedative. (Do not stop taking any medication without first talking to your doctor.)
One drug company scientist, Dr. Roger Lane, who, until early 2001, was the Medical Director of the Zoloft Product Strategy Team at Pfizer wrote two peer-reviewed articles on the subject of SSRI-induced akathisia. The first article, published in 1995 and co-authored with Dr. Sheldon Preskorn, is entitled: “The SSRIs: advantages, disadvantages and differences.” Beginning at page 168 of the article, Dr. Lane states:
In a subsequent article titled “SSRI-Induced extrapyramidal side-effects and akathisia: implications for treatment,” published in 1998, Dr. Lane discusses SSRI’s role in causing akathisia and reviews then-existing literature related to SSRI-induced akathisia. Dr. Lane describes the condition in some detail, purportedly so that treating physicians would be able to recognize it in their clinical practice. The article explains how to treat akathisia and presents hypotheses on the physical mechanisms that cause the condition. One particularly pertinent quote from the article is:
Even an expert witness for one of the SSRI manufacturers, Eli Lilly and Company, when put under oath at trial, conceded that SSRIs cause akathisia. At the Forsyth v. Eli Lilly and Company murder/suicide trial, Lilly’s expert witness, Dr. Victor Reus testified:
Q: “And do you think all three of them can cause akathisia in some people?
A: All three what?
Q: All three of those drugs
A: What three drugs are you referring to?
Q: Paxil, antidepressant and Prozac
A: Yes, they can.
Akathesia is a condition that must be closely monitored, not only by the person taking the drug, but those around that person because often the person on the drug may be too embroiled in the experience to recognize it. As stated above, if you think you are experiencing this condition, contact your physician immediately. You should also report this experience to the Federal Food and Drug Administration (“FDA”). This is very important as this is one way pressure can be put on drug companies to fully disclose the adverse side effects of their antidepressant. You can report your side effects at www.fda.gov/medwatch.